Discrete time modelling of disease incidence time series by using Markov chain Monte Carlo methods

Authors: Morton, Alexander; Finkenstädt, Bärbel F.

Source: Journal of the Royal Statistical Society: Series C (Applied Statistics), Volume 54, Number 3, June 2005 , pp. 575-594(20)

Publisher: Wiley-Blackwell

Buy & download fulltext article:


Price: $48.00 plus tax (Refund Policy)



A stochastic discrete time version of the susceptible–infected–recovered model for infectious diseases is developed. Disease is transmitted within and between communities when infected and susceptible individuals interact. Markov chain Monte Carlo methods are used to make inference about these unobserved populations and the unknown parameters of interest. The algorithm is designed specifically for modelling time series of reported measles cases although it can be adapted for other infectious diseases with permanent immunity. The application to observed measles incidence series motivates extensions to incorporate age structure as well as spatial epidemic coupling between communities.

Keywords: Disease incidence time series; Markov chain Monte Carlo methods; Stochastic modelling of infectious diseases

Document Type: Research Article

DOI: http://dx.doi.org/10.1111/j.1467-9876.2005.05366.x

Affiliations: University of Warwick, Coventry, UK

Publication date: June 1, 2005

Related content



Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page